Winter Storm, Wayne
- When
- December 25, 4:30 AM EST to 10:00 AM EST
- Where
- Wayne forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.864, -85.010 (the zone’s center; the record gives no point)
A strong storm system tracked across the region late Christmas Eve into Christmas morning. Precipitation fell as a mix of freezing rain, sleet and snow across southeast Indiana.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A strong storm system tracked across the region late Christmas Eve into Christmas morning. Precipitation fell as a mix of freezing rain, sleet and snow across southeast Indiana. Across east central Indiana, precipitation fell primarily as snow and produced 3 to 5 inches of accumulation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 25, 4:15 AM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 415 AM EST WED DEC 25 2002 850 MB LOW WAS PIVOTING NE THROUGH ERN INDIANA THIS MORNING. DEFORMATION/CONVERGENCE AXIS ASSOCD WITH THE 850 MB WILL WEAKEN AS IT MOVES INTO OHIO FOR THE REMAINDER OF THE MORNING HOURS. HOWEVER...THERE SHOULD STILL BE ENOUGH SNOWFALL OVER THE CURRENT WARNED AREAS TO CONTINUE WARNING UNTIL AT LEAST NOON. WILL DOWNGRADE WINTER STORM WARNING FOR DAYTON AND PARTS OF CENTRAL OHIO TO AN ADVISORY UNTIL NOON. EXPECT AND ADDITIONAL 1 TO 3 INCHES IN THE WARNING...1 TO 2 IN THE ADVISORY...AND AN INCH OR LESS GENERALLY FOR THE REMAINDER OF THE CWFA. SNOW WILL TAPER OFF TO SCATTERED SNOW SHOWERS DURING THE AFTN AS REGION REMAINS UNDER CYCLONIC FLOW ALOFT. UPR LOW PRES SYSTEM WILL MOVE AWAY FROM REGION TONIGHT. WEAK AXIS OF VORTICITY AT 500 MB MAY BE ENOUGH TO KICK OFF A FEW FLURRIES...SO WILL KEEP A CHC OF FLURRIES ALL ZONES TONIGHT. WITH SOME WAA ALOFT ON THURSDAY...CLOUDS WILL DECREASE ACRS THE CWFA. WILL WORD ZONES AS BECOMING PARTLY CLOUDY ATTM AS IT IS HARD TO TELL HAVE FAST THE CLEARING WILL TAKE PLACE. SFC HIGH PRESSURE WILL SETTLE OVER THE TENNESSEE VALLEY FOR THURSDAY NIGHT...BRINGING MOSTLY CLEAR CONDITIONS. A WEAK AREA OF H5 LOW PRES WILL MOVE ACRS THE REGION ON FRIDAY. AS OF NOW...SYSTEM LOOKS MOISTURE STARVED WITH LITTLE SFC REFLECTION. WILL GO WITH PARTLY CLOUDY CONDITIONS. A WARM FRONT WILL MOVE FROM THE NORTHERN AND CENTRAL PLAINS STATES THROUGH THE GREAT LAKES AND OHIO VLY ON SATURDAY. AS IT DOES...IT MAY KICK OFF A FEW SNOW FLURRIES. THUS...PLAN ON LEAVING A CHC OF FLURRIES FOR SATURDAY. WILL KEEP COOL TEMPS THROUGH THE SHORT TERM...MORE IN LINE WITH THE GFS MAV GUIDANCE. WITH MOSTLY CLEAR SKIES THURSDAY NIGHT...TEMPS SHOULD DROP IN THE TEENS MOST LOCATIONS. IT COULD CONCEIVABLY DROP INTO THE 5 TO 15 DEGREE RANGE WHERE THE SNOW PACK IS THE GREATEST FROM THE RECENT SNOWFALL. HOWEVER...WILL LET LATER SHIFTS HANDLE THIS AS WE GET A BETTER PICTURE OF THE HEAVIEST SNOW PACK BASED ON SPOTTER DATA AND VISIBLE SATELLITE. .ILN... WINTER STORM WARNING FOR ZONES INZ073>075-080-KYZ089>100-OHZ055-056-063>065-071>074-077>082-088 THROUGH THIS MORNING WINTER WEATHER ADVISORY FOR ZONES INZ058-059-066-OHZ045-046-052>054-060>062-070 THROUGH THIS MORNING HICKMAN
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-241245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 537 AM EST TUE DEC 24 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...LOW PRESSURE IS FORECAST TO MOVE NORTHEAST THROUGH THE TENNESSEE VALLEY TODAY AND INTO THE UPPER OHIO VALLEY TONIGHT. WARM...MOIST AIR WILL BE PULLED NORTH INTO THE REGION AHEAD OF THE LOW. A WINTRY MIX OF PRECIPITATION WILL RESULT. PLEASE SEE CLEWSWILN FOR FUTHER DETAILS ON THIS WINTER WEATHER SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324568, 5324570, 5324571, 5324569.